Skip to main content

The Language (and Series) of Hammersley-Type Processes

  • 217 Accesses

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 10881)

Abstract

We study languages and formal power series associated to (variants of) the Hammersley process. We show that the ordinary Hammersley process yields a regular language and the Hammersley tree process yields deterministic context-free (but non-regular) languages. For the Hammersley interval process we show that there are two relevant variants of formal languages. One of them leads to the same language as the ordinary Hammersley tree process. The other one yields non-context-free languages.

The results are motivated by the problem of studying the analog of the famous Ulam-Hammersley problem for heapable sequences. Towards this goal we also give an algorithm for computing formal power series associated to the Hammersley process. We employ this algorithm to settle the nature of the scaling constant, conjectured in previous work to be the golden ratio. Our results provide experimental support to this conjecture.

This work was supported by a grant of Ministry of Research and Innovation, CNCS - UEFISCDI, project number PN-III-P4-ID-PCE-2016-0842, within PNCDI III.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-92402-1_4
  • Chapter length: 19 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   54.99
Price excludes VAT (USA)
  • ISBN: 978-3-319-92402-1
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   69.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.
Fig. 3.
Fig. 4.
Fig. 5.
Fig. 6.
Fig. 7.

Notes

  1. 1.

    Nonrigorous computations predict that \(c_{0}=c_{2}=\frac{\sqrt{5}-1}{2}, c_{1}=\frac{3+\sqrt{5}}{2}.\).

References

  1. Aldous, D., Diaconis, P.: Hammersley’s interacting particle process and longest increasing subsequences. Probab. Theor. Relat. Fields 103(2), 199–213 (1995)

    MathSciNet  CrossRef  Google Scholar 

  2. Aldous, D., Diaconis, P.: Longest increasing subsequences: from patience sorting to the Baik-Deift-Johansson theorem. Bull. A.M.S. 36(4), 413–432 (1999)

    MathSciNet  CrossRef  Google Scholar 

  3. Balogh, J., Bonchiş, C., Diniş, D., Istrate, G., Todincã, I.: Heapability of partial orders. arXiv preprint arXiv:1706.01230 (2017)

  4. Basdevant, A.-L., Gerin, L., Gouéré, J.-B., Singh, A.: From Hammersley’s lines to Hammersley’s trees. Prob. Theory Related Fields 171(1–2), 1–51 (2018). https://doi.org/10.1007/s00440-017-0772-2

    MathSciNet  CrossRef  Google Scholar 

  5. Basdevant, A.-L., Singh, A.: Almost-sure asymptotic for the number of heaps inside a random sequence. arXiv preprint arXiv:1702.06444 (2017)

  6. Berstel, J., Reutenauer, C.: Noncommutative Rational Series with Applications, vol. 137. Cambridge University Press, Cambridge (2011)

    MATH  Google Scholar 

  7. Byers, J., Heeringa, B., Mitzenmacher, M., Zervas, G.: Heapable sequences and subseqeuences. In: Proceedings of ANALCO 2011, pp. 33–44. SIAM Press (2011)

    Google Scholar 

  8. Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. 51, 161–166 (1950)

    MathSciNet  CrossRef  Google Scholar 

  9. Istrate, G., Bonchiş, C.: Partition into heapable sequences, heap tableaux and a multiset extension of Hammersley’s process. In: Cicalese, F., Porat, E., Vaccaro, U. (eds.) CPM 2015. LNCS, vol. 9133, pp. 261–271. Springer, Cham (2015). https://doi.org/10.1007/978-3-319-19929-0_22

    CrossRef  Google Scholar 

  10. Istrate, G., Bonchiş, C.: Heapability, interactive particle systems, partial orders: results and open problems. In: Câmpeanu, C., Manea, F., Shallit, J. (eds.) DCFS 2016. LNCS, vol. 9777, pp. 18–28. Springer, Cham (2016). https://doi.org/10.1007/978-3-319-41114-9_2

    CrossRef  MATH  Google Scholar 

  11. Justicz, J., Scheinerman, E.R., Winkler, P.M.: Random intervals. Am. Math. Mon. 97(10), 881–889 (1990)

    MathSciNet  CrossRef  Google Scholar 

  12. Liggett, T.: Interacting Particle Systems. Springer, Heidelberg (2005). https://doi.org/10.1007/b138374

    CrossRef  MATH  Google Scholar 

  13. Moore, C., Lakdawala, P.: Queues, stacks and transcendentality at the transition to chaos. Physica D 135(1–2), 24–40 (2000)

    MathSciNet  CrossRef  Google Scholar 

  14. Petre, I., Salomaa, A.: Algebraic systems and pushdown automata. In: Droste, M., Kuich, W., Vogler, H. (eds.) Handbook of Weighted Automata, pp. 257–289. Springer, Heidelberg (2009). https://doi.org/10.1007/978-3-642-01492-5_7

    CrossRef  Google Scholar 

  15. Porfilio, J.: A combinatorial characterization of heapability. Master’s thesis, Williams College, May 2015. https://unbound.williams.edu/theses/islandora/object/studenttheses%3A907. Accessed Dec 2017

  16. Reutenauer, C.: Séries formelles et algebres syntactiques. J. Algebra 66(2), 448–483 (1980)

    MathSciNet  CrossRef  Google Scholar 

  17. Romik, D.: The Surprising Mathematics of Longest Increasing Subsequences. Cambridge University Press, Cambridge (2015)

    MATH  Google Scholar 

  18. Salomaa, A., Soittola, M.: Automata-Theoretic Aspects of Formal Power Series. Springer, New York (1978). https://doi.org/10.1007/978-1-4612-6264-0

    CrossRef  MATH  Google Scholar 

  19. Szpankowski, W.: Average Case of Algorithms on Sequences. Wiley, New York (2001)

    CrossRef  Google Scholar 

  20. Welsh, D.: Complexity: Knots, Colourings and Counting. Cambridge University Press, Cambridge (1994)

    MATH  Google Scholar 

  21. Xie, H.: Grammatical Complexity and One-Dimensional Dynamical Systems. Directions in Chaos, vol. 6. World Scientific, Singapore (1996)

    CrossRef  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Gabriel Istrate .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Bonchiş, C., Istrate, G., Rochian, V. (2018). The Language (and Series) of Hammersley-Type Processes. In: Durand-Lose, J., Verlan, S. (eds) Machines, Computations, and Universality. MCU 2018. Lecture Notes in Computer Science(), vol 10881. Springer, Cham. https://doi.org/10.1007/978-3-319-92402-1_4

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-92402-1_4

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-92401-4

  • Online ISBN: 978-3-319-92402-1

  • eBook Packages: Computer ScienceComputer Science (R0)